Alert archive / Idaho / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 34, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 12, 2011, 1:36 PM MDT for Custer County, Idaho. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2011, 1:36 PM MDT (19:36 UTC)
- Expired
- Jul 12, 2011, 2:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Custer County, ID
The radar
The Pocatello radar (KSFX), 209 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 1:45 PM MDT | HAIL 0.25 | 4 N Challis, ID | PEA TO DIME SIZE HAIL. |
| Jul 12, 1:45 PM MDT | HAIL 0.5 | 4 N Challis, ID | PEA TO DIME SIZE HAIL. |
| Jul 12, 1:48 PM MDT | HAIL 0.25 | 4 Nnw Challis, ID | HEAVY RAIN WITH HAIL. RAIN LASTED 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
115
WUUS55 KPIH 121936
SVRPIH
IDC037-122015-
/O.NEW.KPIH.SV.W.0034.110712T1936Z-110712T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
136 PM MDT TUE JUL 12 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO...
THIS INCLUDES THE CITY OF CHALLIS...
* UNTIL 215 PM MDT
* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR CHALLIS...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
RURAL NORTHERN CUSTER COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.
&&
LAT...LON 4475 11419 4474 11413 4476 11411 4476 11408
4472 11405 4467 11403 4460 11395 4441 11417
4451 11438
TIME...MOT...LOC 1936Z 213DEG 13KT 4453 11420
$$
DSH2 follow-up statements
002
WWUS55 KPIH 121958
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
158 PM MDT TUE JUL 12 2011
IDC037-122015-
/O.CON.KPIH.SV.W.0034.000000T0000Z-110712T2015Z/
CUSTER ID-
158 PM MDT TUE JUL 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR NORTH CENTRAL CUSTER COUNTY...
AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR CHALLIS...MOVING NORTHEAST AT 15
MPH. IN ADDITION...SPOTTERS HAVE REPORTED VERY HEAVY RAINFALL.
* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
ELLIS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY
FROM WINDOWS.
STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.
&&
LAT...LON 4475 11419 4474 11413 4476 11411 4476 11408
4472 11405 4467 11403 4460 11395 4441 11417
4451 11438
TIME...MOT...LOC 1958Z 213DEG 13KT 4460 11414
$$
DSH818
WWUS55 KPIH 122016
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
216 PM MDT TUE JUL 12 2011
IDC037-122026-
/O.EXP.KPIH.SV.W.0034.000000T0000Z-110712T2015Z/
CUSTER ID-
216 PM MDT TUE JUL 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CUSTER COUNTY
HAS EXPIRED...
AT 216 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE
THE WARNING HAS BEEN ALLOWED TO EXPIRE.
* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
ELLIS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.
&&
LAT...LON 4475 11419 4474 11413 4476 11411 4476 11408
4472 11405 4467 11403 4460 11395 4441 11417
4451 11438
TIME...MOT...LOC 1958Z 213DEG 13KT 4460 11414
$$
DSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:51 AM MDT, 9 hours 45 minutes earlier.
Area forecast discussion, Jul 12, 3:51 AM MDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 351 AM MDT TUE JUL 12 2011 .SHORT TERM...TODAY THROUGH THU NIGHT. UPPER LEVEL LOW IS SLOWLY PUSHING ONSHORE AND LIFTING TO THE NORTHEAST...SO SOUTHERLY FLOW WILL LINGER TODAY AND CREATE ANOTHER UNSTABLE AFTERNOON WITH SHOWERS AND THUNDERSTORMS EXPECTED. THE SOUTHERN END OF THE COLD FRONT ASSOCIATED WITH THIS TROUGH PUSHES THROUGH THE NORTHERN END OF THE FORECAST AREA ON THU. THIS WILL KEEP TEMPERATURES ON THE COOL SIDE...BUT NOT AS COOL AS THE NAM IS FORECASTING TODAY. HIGHLY DOUBT THE 78 DEGREE MAXIMUM FOR POCATELLO...SO THREW OUT THE NAM-12 SOLUTION IN FAVOR OF THE GFS-40. WIND CONTINUES LIGHT TODAY SO NO LAKE WIND ADVISORY. HOWEVER...LAKE WIND ADVISORY MAY BE NEEDED WED AFTERNOON AS THE TROUGH AND FRONT ENTER IDAHO. MESSICK .LONG TERM...FRI THROUGH MON NIGHT. UPPER LEVEL RIDGE STILL EXPECTED TO STRENGTHEN BY SAT OR SUN AND WARM UP IS EXPECTED THEN. CONTINUED LOW POPS...MAINLY IN THE MOUNTAINS. MESSICK && .AVIATION...WEATHER CONTINUES TO BE LIKE A BROKEN RECORD TODAY. THIS MEANS ANOTHER DAY OF VICINITY THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS. WINDS WILL BE GUSTY AROUND ANY THUNDERSTORM. OTHERWISE EXPECT MAINLY VFR CONDITIONS. HATTINGS && .FIRE WEATHER...MORE OF THE SAME TODAY WITH ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING HOURS WITH THE BEST CONCENTRATION AROSS THE HIGHER ELEVATIONS. STRONG AND GUSTY WINDS ALONG WITH LOCALLY HEAVY RAINS COULD OCCUR WITH ANY THUNDERSTORM. AN UPPER LEVEL LOW MOVING INTO THE WASHINGTON COAST ON WEDNESDAY AND THEN SKIRTING THE US-CANADIAN BORDER WILL HELP SHUT OFF THE MONSOONAL MOISTURE AND SHIFT THE FOCUS OF AFTERNOON THUNDERSTORMS TO THE CENTRAL MOUNTAINS WHERE THE BEST INSTABILITY WILL BE FOUND. WARMER AND DRIER CONDITIONS ARE EXPECTED FOR EARLY NEXT WEEK AS RIDGING BUILDS ACROSS THE AREA. HATTINGS && .HYDROLOGY...TETON RIVER IN THE DRIGGS AREA CONTINUES TO HAVE FLOODING PROBLEMS. FLOODING AT THE SNAKE RIVER IN BLACKFOOT IS DOWN TO MINOR AND SHOULD GRADUALLY RECEDE DURING THE NEXT 24 TO 48 HOURS. MESSICK && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 12, 7:02 AM MDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 702 AM MDT TUE JUL 12 2011 IDZ017>025-031-032-131200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 702 AM MDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGOUT TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL CONTINUE TO BE A RISK EACH AFTERNOON AND EVENING UNTIL SATURDAY WHEN DRIER AND MORE STABLE AIR MOVES INTO SOUTHERN IDAHO. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Local storm report, Jul 12, 1:25 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
125 PM MDT TUE JUL 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL CHALLIS 44.51N 114.22W
07/12/2011 E0.75 INCH CUSTER ID EMERGENCY MNGR
VERY HEAVY RAINFALL WITH STORM.
&&
GWICKLUNSpecial weather statement, Jul 12, 1:29 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
129 PM MDT TUE JUL 12 2011
IDZ018-032-122015-
CUSTER ID-
129 PM MDT TUE JUL 12 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 215 PM MDT
AT 124 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
CHALLIS..MOVING NORTHEAST AT 20 MPH.
HEAVY RAIN AND HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHALLIS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4476 11422 4475 11411 4473 11405 4467 11403
4460 11395 4431 11420 4443 11446
TIME...MOT...LOC 1927Z 206DEG 16KT 4448 11424
DSHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:22 PM MDT | Special Weather Statement | PIH | Bingham | 38 min |
| Jul 11, 7:01 PM MDT | Special Weather Statement | PIH | Bonneville, Madison | 44 min |
| Jul 11, 7:29 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Clark, Fremont, Jefferson, Madison, Teton | 46 min |
| Jul 11, 8:12 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Madison, Teton | 33 min |
| Jul 12, 1:29 PM MDT | Special Weather Statement | PIH | Custer | 46 min |
| Jul 12, 1:35 PM MDT | Areal Flood Advisory | PIH | Bonneville, Caribou | 3 hr |
| Jul 12, 1:50 PM MDT | Flash Flood Warning | PIH | Custer | 115 min |
| Jul 12, 2:34 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 41 min |
| Jul 12, 2:46 PM MDT | Severe Thunderstorm Warning | PIH | Bingham | 44 min |
| Jul 12, 3:11 PM MDT | Special Weather Statement | PIH | Jefferson | 49 min |
| Jul 12, 3:21 PM MDT | Special Weather Statement | PIH | Butte | 39 min |
| Jul 12, 4:02 PM MDT | Special Weather Statement | PIH | Butte, Jefferson | 58 min |
| Jul 12, 4:56 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson | 28 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.